Aa
Aa
A
A
A
Close
Avatar universal

Trouble focusing after taking a steroid nasal spray a month later

It started early December, I was prescribed Nasonex for my allergies. I didn't think much of it because I used Flonase before with no issues but I wanted to see if this would be more effective.

After about a week of usage I started feeling "off". Every day it got worse and worse. I experienced head pressure (to the point I thought I had a brain tumor), mood swings (would just burst out crying for no reason), panic attacks, weird vision, vertigo, anxiety, depression, brain fog, etc. Just before all of this happened I was an incredibly happy, healthy person. Was looking forward to Christmas, finishing exams, and planning events with friends. In just a couple of days it all changed. (I never been diagnosed with anxiety or depression before)

Went to the doctor and got blood work done; everything came back okay and she prescribed anti-anxiety medication. After making the connection with my new symptoms and Nasonex, I stopped using it instantly. Only been taking it for 2 weeks. After about a week a lot of the side effects subsided; no more panic attacks, mood swings, brain fog, head pressure. I got a CAT scan done as well and everything came back good; she did say something about my sinuses being small but that it's normal considering my allergies.

However after a month of quitting this nasal spray, I'm still having issues with my vision. I've been to the eye doctor three times. My prescription did go up (quite a bit from only last year of getting my eyes checked) and one eye is now slightly worse than the other (both eyes use to be the same). My eye pressure is normal (10 in one eye, 12 in the other). I done a visual field test which came back okay except for one spot, however the doctor said it was just a mole within my eye and nothing to worry about (probably could have had that my whole life), and she dilated my eyes. Everything came back good. She did say I had weak eye muscles, but I'm unsure if that is new or not. My eyes are also very, very dry but I am now taking eye drops for that.

My biggest complaint with my vision is that I can't focus on certain things. I can focus on one small thing but not on something overall, if that makes sense. Like for example, when trying on an outfit I can size up the shirt or pants, but not both together. It's very odd and frustrating. Also, I can't read so much. After a couple of sentences, I need to take a break. My vision isn't so good in the dark anymore either, not like it use to be. I assumed this probably was just a symptom of the anxiety that the nasal spray caused but after weeks of being good mentally and relaxed, it doesn't make sense.

So could this be the side effects of Nasonex after a month later and I still need to wait a bit longer or is this something I should continue to look into? It's really affecting my life.
2 Responses
612551 tn?1450022175
It seems you've done the doctor route and may be on the road to recovery.  As for steroid nose spray, I use and am not aware of side effects   and only marginal reduction in sleep nasal congestion.  

You may find some help from an ENT specialist on the small breathing passage noted by a doctor.
1 Comments
It is a nasty drug! It should be banned
177275 tn?1511755244
Nasonex should be cleared out of your system and not having any residual affects on your vision. The only way it might have lasting effects is if it caused a cataract. that is highly unlikely as you have had your eyes examined 3 times (however it seems by the same professional). Steroid cataracts generally come after years and years on the nose drops and are still relative rare. Steroid cataracts are mainly after oral pills or topical eye drops.

Other medicines can cause trouble focusing especially anti-anxiety and anti-depressant medications (I saw a case in my clinic this week due to effexor).

I would suggest you get a second opinion from an Eye MD ophthalmologist. I would take along all the records from your present doctor. Another possibility if your are myopic is that your glasses are too strong. At your age 24 the glasses test should be done after your eyes are dilated and the focus muscle fully relaxed. This is called a post-cycloplegic refraction and the glasses being too strong is called "over minused"

I am also concerned about the spot on the back of the eye. Any spot on the retina large enough to cause a visual field defect, especially if its never been seen before generally needs to be evaluated by a retina Eye MD ophthalmologist with retinal OCT.

Your family MD can refer you to an Eye MD but you may need some help locating a retina ophthalmologist

JCH MD
3 Comments
OMG- I've had the same thing for the past 5 months! I was prescribed a heavy cocktail of prednisone, doxycycline, and Flonase and it sent my brain into a tizzy! I know exactly what you are describing. I've been to numerous doctors who all chalk it up as anxiety because all of my tests are OK. It is so frustrating! I think it is steroid-induced sensory psychosis. I hope it goes away!
OMG- I've had the same thing for the past 5 months! I was prescribed a heavy cocktail of prednisone, doxycycline, and Flonase and it sent my brain into a tizzy! I know exactly what you are describing. I've been to numerous doctors who all chalk it up as anxiety because all of my tests are OK. It is so frustrating! I think it is steroid-induced sensory psychosis. I hope it goes away!
If you are off all those medications then none of it should be permanent. And get in to see an eye MD ophthalmologist for an exam.
Have an Answer?

You are reading content posted in the Eye Care Community

Top General Health Answerers
177275 tn?1511755244
Kansas City, MO
Avatar universal
Grand Prairie, TX
Avatar universal
San Diego, CA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
In this unique and fascinating report from Missouri Medicine, world-renowned expert Dr. Raymond Moody examines what really happens when we almost die.
Think a loved one may be experiencing hearing loss? Here are five warning signs to watch for.
When it comes to your health, timing is everything
We’ve got a crash course on metabolism basics.
Learn what you can do to avoid ski injury and other common winter sports injury.
Here are the pros and cons of the top fad diets and weight loss plans of the year.